Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Jackson, MS

February 25, 20184 parishes in Louisiana

NWS Jackson, MS issued this flash flood warning at Feb 25, 2018, 6:42 PM CST for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2018, 6:42 PM CST (00:42 UTC)
Expired
Feb 25, 2018, 9:45 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Catahoula Parish, LA, Concordia Parish, LA, Franklin Parish, LA, Tensas Parish, LA

The radar

The Ft Polk radar (KPOE), 136 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WGUS54 KJAN 260042
FFWJAN
LAC025-029-041-107-260345-
/O.NEW.KJAN.FF.W.0013.180226T0042Z-180226T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
642 PM CST SUN FEB 25 2018

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southwestern Tensas Parish in northeastern Louisiana...
  Concordia Parish in northeastern Louisiana...
  Catahoula Parish in northeastern Louisiana...
  Southern Franklin Parish in northeastern Louisiana...

* Until 945 PM CST

* At 640 PM CST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to 
  two to three inches of rain have already fallen over the last 24 
  hours, with an additional 1 to 2 inches expected. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Natchez, Vidalia, Ferriday, Larto, Monterey, Jonesville, St.
  Joseph, Wisner, Clayton, Waterproof, Lee Bayou, Acme, New Era,
  Rosefield, Wildsville, Spokane, Jigger, Mayna, Deer Park and
  Helena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3120 9168 3130 9193 3123 9199 3193 9201
      3193 9191 3198 9189 3207 9168 3203 9128
      3190 9120 3185 9134 3162 9141 3163 9152
      3159 9140 3152 9152 3137 9147 3141 9158
      3128 9151 3125 9166 3104 9156 3097 9166

$$

NF
1 follow-up statement
828 
WGUS74 KJAN 260344
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
944 PM CST SUN FEB 25 2018

LAC025-029-041-107-260351-
/O.EXP.KJAN.FF.W.0013.000000T0000Z-180226T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tensas LA-Concordia LA-Catahoula LA-Franklin LA-
944 PM CST SUN FEB 25 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN TENSAS...CONCORDIA...
CATAHOULA AND SOUTHERN FRANKLIN PARISHES WILL EXPIRE AT 945 PM CST...

Although some ponding of water has occurred, the threat for flash 
flooding has decreased at this time. Please be cautious if 
encountering any flooded roads.

LAT...LON 3120 9168 3130 9193 3123 9199 3193 9201
      3193 9191 3198 9189 3207 9168 3203 9128
      3190 9120 3185 9134 3162 9141 3163 9152
      3159 9140 3152 9152 3137 9147 3141 9158
      3128 9151 3125 9166 3104 9156 3097 9166

$$

NF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 5:55 PM CST, 47 minutes earlier.

Area forecast discussion, Feb 25, 5:55 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
555 PM CST Sun Feb 25 2018

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:

Not a terribly great night for flying across the region as a
frontal boundary and incoming disturbance create widespread rain
showers and MVFR to IFR ceilings. Rainfall rates should pick up in
many areas through the evening hours with embedded thunderstorms
as well. Some locations (such as HBG) are mainly VFR currently,
but expect conditions and flight cats to go downhill pretty
rapidly later on this evening. Winds will be variable from the
east through north tonight. Clouds and ceilings will attempt to
gradually improve from northwest to southeast tomorrow morning
through tomorrow afternoon with precipitation generally ending
well before flight cats improve to VFR. /BB/

&&

.DISCUSSION...
Rest of Today through Monday...Shower activity continues to increase
in both coverage and intensity across the forecast area this
afternoon as anticipated.  Through this evening and overnight, the
once stalled front is expected to begin lifting north in response to
a shortwave swinging east into the Mid-South region.  Areas of
ascent ahead of this trough, will lift northeast in the vicinity of
the front and across the ArkLaMiss this evening into tonight.  This
will set the stage for a good coverage of moderate, to occasionally
heavy, rain likewise shifting east northeast through the region.

Rainfall amounts on the order of one to two inches will be possible
through early Monday morning with this scenario.  This could
potentially lead to some localized flash flooding, as well as
further aggravate ongoing river flooding, or just further add to
some already high river levels across the region. Thus, I'll
maintain a "Limited" risk of flash flooding in the HWO.

A few thunderstorms will be possible with this activity, primarily
south of the Interstate 20 corridor, in the warm-sector.  That said,
this area has been worked-over pretty good today by ongoing light
shower activity.  However, due to just enough deep-layer wind shear
and instability being advertised over mainly far southern portions
of the CWA late tonight, I can't rule out a stray strong storm over
mainly Southeast Mississippi.  Also, while confidence is quite low,
a stray storm could perhaps briefly reach severe limits over mainly
Southeast Mississippi as well late tonight, with gusty winds being
the primary concern with any such storms.  Again, because of the
current low confidence in this, I'll not introduce the mention of
severe storms into the HWO on this afternoon's package.

Activity will come to an end from west to east across the forecast
area through the course of Monday morning.  High pressure will build
into the region, with some slightly cooler drier air advecting south
into the forecast area.  By mid-afternoon, highs will be topping out
from the middle 60s to the lower 70s, with a good bit of sunshine
being observed across the region. /19/

Monday night through Sunday...Come Monday evening wl still have a
dry airmass over our CWA with PWATs less than a half inch north
of Highway 84. This will be due in part to a 1028mb surface high
centered over the Ohio valley and ridging back across the
southeast states. This high will shift to the mid Atlantic
seaboard by Tuesday morning as our winds aloft back more to the
southwest downstream of a closed low dropping over southern
California. Monday night will be dry but rain chances will
increase from the southwest Tuesday as WAA increases back over our
region ahead of the approaching upper level low and disturbances
rounding its base. The old cold front will lift back north through
our CWA during the day. Models are in good agreement that it will
take until noon to get measurable rainfall in our CWA. Despite
the increasing rain chances and associated cloud cover,
temperatures will top out well above normal in the lower 70s at
most locations. Mild temperatures will continue Tuesday night as
overcast skies and WAA hold temperatures in the 60s. A shortwave
within the southwest flow aloft will enhance convection along the
warm front Tuesday night. Model consensus suggests one to two
inches could fall Tuesday night over our northwest and northern
zones where recent heavy rainfall occurred. Rain chances and
amounts will lower Wednesday as the shortwave departs the region
but closed low will be opening up over the Southern and Central
Plains Wednesday night and lead to another round of heavy rainfall
of one to two inches across our northern zones. There will also
exist a limited threat of severe storms over our Delta Wednesday
evening as well. Considering the recent heavy rainfall over the
area, a Flash Flood Watch may be needed by Wednesday night lasting
into Thursday morning before the associated cold front swings
through and ends the rain. Cooler and drier air is expected back
over the whole CWA by Thursday evening. Morning lows Friday will
be more seasonal in the 40s. Dry weather and slightly above normal
temperatures are expected Friday through the weekend. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       55  69  46  73 / 100  16   2  28
Meridian      56  69  43  72 / 100  22   2  12
Vicksburg     53  68  47  72 / 100  10   2  41
Hattiesburg   61  73  52  75 / 100  36   4  23
Natchez       54  68  50  73 / 100  11   4  46
Greenville    47  65  42  68 /  89   7   0  30
Greenwood     51  67  41  71 /  98   9   0  18

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

19/22/BB
Hazardous weather outlook, Feb 25, 2:39 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
239 PM CST Sun Feb 25 2018

ARZ074-075-LAZ007-MSZ018-019-025>029-034-261200-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Washington-
239 PM CST Sun Feb 25 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, north central Mississippi, and
northwest Mississippi.

.DAY ONE...Tonight and Monday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday night through Saturday...

There is a slight risk for severe weather over portions of the
Delta region, as we go into mid week, particularly around the
Wednesday night time frame. Please continue to monitor future
outlooks, for more details concerning this potential severe
weather event.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
night.

LAZ008-009-015-016-023>026-MSZ030>033-035>066-072>074-261200-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Clay-Lowndes-Choctaw-Oktibbeha-
Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
239 PM CST Sun Feb 25 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Tonight and Monday...

FLOODING
THREAT...Limited
TIMING...Tonight

Periods of moderate to heavy rainfall are expected from the
remainder of today, into early Monday morning. Additional
rainfall of one to two inches on average, with locally higher
amounts possible, will result in the potential for flash flooding
in low lying and poor drainage areas, as well as further add to
already high river stages across the outlook area.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Monday night through Saturday...

There is a slight risk for severe weather over portions of the
Delta region, as we go into mid week, particularly around the
Wednesday night time frame. Please continue to monitor future
outlooks, for more details concerning this potential severe
weather event.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
night.

19

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 2:44 PM CSTFlood WatchJANMorehouse69 hr

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.